Alert archive / Arizona / Flash Flood Warnings in 2023
Flash Flood Warning 2, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Mar 23, 2023, 12:19 AM MST for Coconino County, Arizona. It was in force for 35 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2023, 12:19 AM MST (07:19 UTC)
- Expired
- Mar 24, 2023, 10:49 AM MST
- In force
- 35 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 153 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 7.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 99 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
404
WGUS55 KFGZ 230719
FFWFGZ
AZC005-231900-
/O.NEW.KFGZ.FF.W.0002.230323T0719Z-230323T1900Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1219 AM MST Thu Mar 23 2023
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
The Havasu Creek basin in...
Coconino County in north central Arizona...
* Until noon MST Thursday /100 PM MDT Thursday/.
* At 1215 AM MST /115 AM MDT/, river gauges reported rapid rises
along Cataract Creek upstream of the Havasu Creek basin. Flash
flooding is already occurring upstream and is expected to reach
Supai between 4 AM and 7 AM MST /5 AM and 8 AM MDT/.
HAZARD...Life-threatening flash flooding. Upstream heavy rain
and snowmelt producing flash flooding in and around
the Havasu Creek basin.
SOURCE...Gauges reported.
IMPACT...Life threatening flash flooding of areas in and around
the Havasu Creek basin.
* Some locations that will experience flash flooding include...
Havasupai Reservation and Supai.
This includes the following swimming holes...
All swimming holes on Havasu Creek near Supai.
This includes the following creeks, washes and rivers...
Havasu Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Residents, campers, and hikers should hustle to higher ground
immediately! Stay away from creeks and washes!
Travel throughout Supai Village will be limited. Homes...property...
and roadways near Havasu Creek in Supai Village will be flooded.
Much of Supai Campground will likely be inundated.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3629 11275 3630 11277 3631 11277 3631 11276
3632 11276 3631 11273 3627 11269 3611 11258
3602 11249 3602 11261 3610 11263 3620 11269
3624 11272 3627 11273
FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Humphreys5 follow-up statements
019
WGUS75 KFGZ 231207
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
507 AM MST Thu Mar 23 2023
AZC005-231900-
/O.CON.KFGZ.FF.W.0002.000000T0000Z-230323T1900Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
507 AM MST Thu Mar 23 2023 /607 AM MDT Thu Mar 23 2023/
...FLASH FLOOD WARNING FOR THE HAVASU CREEK BASIN REMAINS IN EFFECT
UNTIL NOON MST/1 PM MDT/ TODAY FOR COCONINO COUNTY...
At 506 AM MST /606 AM MDT/, river gauges continued to show rapid
rises along Cataract Creek upstream of the Havasu Creek basin. Flash
flooding is already occurring and is expected to reach Supai between
4 AM and 7 AM MST /5 AM and 8 AM MDT/.
HAZARD...Life-threatening flash flooding. Upstream heavy rain and
snowmelt producing flash flooding in and around the
Havasu Creek basin.
SOURCE...Gauges reported.
IMPACT...Life threatening flash flooding of areas in and around
the Havasu Creek basin.
Some locations that will experience flash flooding include...
Havasupai Reservation and Supai.
This includes the following swimming holes...
All swimming holes on Havasu Creek near Supai.
This includes the following creeks, washes and rivers...
Havasu Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Residents, campers, and hikers should hustle to higher ground
immediately! Stay away from creeks and washes!
Travel throughout Supai Village will be limited. Homes...property...
and roadways near Havasu Creek in Supai Village will be flooded.
Much of Supai Campground will likely be inundated.
&&
LAT...LON 3629 11275 3630 11277 3631 11277 3631 11276
3632 11276 3631 11273 3627 11269 3611 11258
3602 11249 3602 11261 3610 11263 3620 11269
3624 11272 3627 11273
FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Humphreys456
WGUS55 KFGZ 231826
FFWFGZ
AZC005-240200-
/O.EXT.KFGZ.FF.W.0002.000000T0000Z-230324T0200Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1126 AM MST Thu Mar 23 2023
The National Weather Service in Flagstaff has extended the
* Flash Flood Warning for...
The Havasu Creek basin in...
Coconino County in north central Arizona...
* Until 700 PM MST Thursday /800 PM MDT Thursday/.
* At 1117 AM MST /1217 PM MDT/, river gauges continued to show rises
along Cataract Creek upstream of the Havasu Creek basin. Flash
flooding is already occurring.
HAZARD...Life-threatening flash flooding. Upstream heavy rain
and snowmelt producing flash flooding in and around
the Havasu Creek basin.
SOURCE...Gauges reported.
IMPACT...Life threatening flash flooding of areas in and around
the Havasu Creek basin. These rises are higher than
those that occurred during the last week.
* Some locations that will experience flash flooding include...
Havasupai Reservation and Supai.
This includes the following swimming holes...
All swimming holes on Havasu Creek near Supai.
This includes the following creeks, washes and rivers...
Havasu Creek and Heather Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Residents, campers, and hikers should hustle to higher ground
immediately! Stay away from creeks and washes!
Travel throughout Supai Village will be limited. Homes...property...
and roadways near Havasu Creek in Supai Village will be flooded.
Much of Supai Campground will likely be inundated.
&&
LAT...LON 3629 11275 3630 11277 3631 11277 3631 11276
3632 11276 3631 11273 3627 11269 3611 11258
3602 11249 3602 11261 3610 11263 3620 11269
3624 11272 3627 11273
FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Meola590
WGUS55 KFGZ 240102
FFWFGZ
AZC005-240800-
/O.EXT.KFGZ.FF.W.0002.000000T0000Z-230324T0800Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
602 PM MST Thu Mar 23 2023
The National Weather Service in Flagstaff has extended the
* Flash Flood Warning for...
The Havasu Creek basin in...
Coconino County in north central Arizona...
* Until 100 AM MST Friday.
* At 557 PM MST, stream gauge reports indicated high flows continue
along Havasu Creek from Heather Wash through Supai to the Colorado
River. Flash flooding is already occurring.
HAZARD...Life-threatening flash flooding. Previous heavy rain
and snow melt producing flash flooding in and around
the Havasu Creek basin.
SOURCE...Gauges reported.
IMPACT...Life threatening flash flooding of areas in and around
the Havasu Creek basin.
* Some locations that will experience flash flooding include...
Havasupai Reservation and Supai.
This includes the following swimming holes...
All swimming holes on Havasu Creek near Supai.
This includes the following creeks, washes and rivers...
Havasu Creek, Coconino Wash, Little Coyote Canyon, Pasture Wash,
Heather Wash, Black Tank Wash and Colorado River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Residents, campers, and hikers should hustle to higher ground
immediately! Stay away Havasu Creek and tributary creeks and washes!
Travel throughout Supai Village will be limited. Homes...property...
and roadways near Havasu Creek in Supai Village will be flooded.
Much of Supai Campground will likely be inundated.
&&
LAT...LON 3629 11275 3630 11277 3631 11277 3631 11276
3632 11276 3631 11273 3627 11269 3611 11258
3602 11249 3602 11261 3610 11263 3620 11269
3624 11272 3627 11273
FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MCT843
WGUS55 KFGZ 240750
FFWFGZ
AZC005-241800-
/O.EXT.KFGZ.FF.W.0002.000000T0000Z-230324T1800Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1250 AM MST Fri Mar 24 2023
The National Weather Service in Flagstaff has extended the
* Flash Flood Warning for...
The Havasu Creek basin in...
Coconino County in north central Arizona...
* Until 1100 AM MST Friday /noon MDT Friday/.
* At 1244 AM MST /144 AM MDT/, river guage reports near Heather Wash
indicated that water levels upstream have begun to lower. However,
flow remains elevated along Havasu Creek and is expected to remain
above flood stage through late this morning.
HAZARD...Life-threatening flash flooding. Earlier heavy rain
and snowmelt upstream producing flash flooding in the
Havasu Creek basin.
SOURCE...Gauges reported.
IMPACT...Life threatening flash flooding of areas in the Havasu
Creek basin.
* Some locations that will experience flash flooding include...
Havasupai Reservation and Supai.
This includes the following swimming holes...
All swimming holes on Havasu Creek near Supai.
This includes the following creeks, washes and rivers...
Havasu Creek and Heather Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Campers and hikers should hustle to higher ground immediately! Stay
away from creeks and washes!
Foot bridges will be washed out in Supai Campground. Some campsites
will be flooded. Campers may be stranded in portions of the
campground.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3629 11275 3630 11277 3631 11277 3631 11276
3632 11276 3631 11273 3627 11269 3611 11258
3602 11249 3602 11261 3610 11263 3620 11269
3624 11272 3627 11273
FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Humphreys797
WGUS75 KFGZ 241749
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
1049 AM MST Fri Mar 24 2023
AZC005-241759-
/O.CAN.KFGZ.FF.W.0002.000000T0000Z-230324T1800Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
1049 AM MST Fri Mar 24 2023 /1149 AM MDT Fri Mar 24 2023/
...FLASH FLOOD WARNING FOR THE HAVASU CREEK BASIN FOR COCONINO
COUNTY HAS BEEN REPLACED WITH A FLOOD WARNING...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3629 11275 3630 11277 3631 11277 3631 11276
3632 11276 3631 11273 3627 11269 3611 11258
3602 11249 3602 11261 3610 11263 3620 11269
3624 11272 3627 11273
$$
MeolaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Mar 22, 8:44 PM MST, 3 hours 35 minutes earlier.
Area forecast discussion, Mar 22, 8:44 PM MST, 3 hours 35 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 844 PM MST Wed Mar 22 2023 .SYNOPSIS...Flooding will continue to linger in the lower elevations tonight, especially in Yavapai and northern Gila counties. Unsettled and cool weather will persist Thursday and Friday with continued chances for showers. && .UPDATE...Precipitation has come to an end across northern Arizona this evening. Some clearing has developed across northwestern Arizona, while cloud cover persists across eastern parts of the state. Elevated water and some flooding continues south of the Mogollon Rim, primarily across Yavapai County. Lower Oak Creek and the Verde River will likely remain quite high through the overnight hours. The existing Flood Watch will expire at 11 PM MST tonight, given that most rivers/streams have reached their peaks. The current forecast trends are on track with no major updates needed this evening. && .PREV DISCUSSION /243 PM MST/...A broad trough over the California coast will continue to gradually shift east through the overnight hours. Upslope showers and windy conditions should taper off over northern Arizona later this afternoon and evening as slightly more stable air builds into the region. Based on current obs/trends, extended the wind advisory for the White Mountains and LCR in Apache County until 8 PM MST. Will continue with the flood watch across the lower elevations of Yavapai and Gila Counties through this evening. The trough axis will pivot over Arizona Thursday. Lingering moisture, instability, and upslope flow will create another round of upslope showers along the Mogollon Rim Thursday afternoon. Snow levels will be around 6000 feet. However, snow amounts should remain around an inch or less. By Friday, northwesterly flow will develop over northern Arizona in the wake of the trough. Another round of upslope showers will be possible over the higher elevations. However, rain/snow amounts should once again be on the light side. Saturday through Sunday, dry, cool, and breezy conditions should prevail as a broad area of low pressure sets up over the Northern Rockies. There could be a shower or two along the AZ/UT border each afternoon. However, impacts should remain low. The medium range models prog short wave ridging developing over the southwestern US Monday and Tuesday, with a gradual warming trend expected. Temperatures will still be a few degree below normal through the period. The warming trend will be short lived as the medium range models prog another trough digging along the California coast and into Arizona next Wednesday and Thursday. With another Spring-like system, expect snow levels to be relatively high for now. && .AVIATION...For the 06z TAF package...Mainly VFR conditions are expected through the TAF period, with light westerly winds. Scattered rain and snow showers may develop Thursday afternoon, bringing lower visibilities and cloud ceilings at times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Daily chances for scattered rain and snow showers continue. Temperatures remain 10-15 degrees below average. Light westerly winds Thursday become gusty on Friday. Saturday through Monday...A slight chance for high elevation snow showers on Saturday gives way to cold, breezy, and mostly dry conditions through early next week. && .FGZ WATCHES/WARNINGS/ADVISORIES... Flood Watch until 11 PM MST this evening for AZZ018-037-038. && PUBLIC...MCT/TM AVIATION...Benji FIRE WEATHER...Benji For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Mar 22, 9:34 PM MST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
934 PM MST WED MAR 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM FLOOD COTTONWOOD 34.72N 111.99W
03/22/2023 YAVAPAI AZ NEWSPAPER
PICTURES AND VIDEO SHOWED PROPERTIES BETWEEN
THE VERDE RIVER AND BATES ROAD IN COTTONWOOD
SOUTH OF SR-89A INUNDATED BY AT LEAST A FOOT
OF WATER.
&&
BAJLocal storm report, Mar 22, 10:18 PM MST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1018 PM MST WED MAR 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLOOD 15 NNE ARIPINE 34.62N 110.37W
03/22/2023 NAVAJO AZ EMERGENCY MNGR
REPORT FROM THIS MORNING. HWY 377 CLOSED DUE
TO FLOODING AT MILE POST 13. TIME ESTIMATED.
&&
MCTLocal storm report, Mar 22, 10:25 PM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1025 PM MST WED MAR 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FLOOD 6 ENE LAKE MONTEZUMA 34.68N 111.67W
03/21/2023 YAVAPAI AZ OTHER FEDERAL
USGS STREAM GAGE WBVA3 ON WET BEAVER CREEK
REPORTED PEAK FLOWS FROM 10 AM TO 4 PM MST
ON TUESDAY 3/21 AND AGAIN FROM ABOUT 7 AM TO
12 PM ON WEDNESDAY 3/22. CLOGGING OF THE
GAGE AFFECTED PEAK FLOW MEASUREMENTS AND THE
USGS ESTIMATES A PRELIMINARY PEAK STAGE OF
14 TO 16 FEET.
&&
MCTLocal storm report, Mar 22, 10:38 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1038 PM MST WED MAR 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLOOD 1 SW RIMROCK 34.63N 111.79W
03/21/2023 YAVAPAI AZ BROADCAST MEDIA
REPORTS FROM 12 NEWS AND THE VERDE
INDEPENDENT SHOW VIDEOS AND PHOTOS OF
PROPERTY AND HOMES FLOODED IN RIMROCK ALONG
E. BEAVER VISTA AND E SYCAMORE LANES.
FLOODING OCCURRED ON BOTH TUESDAY 3/21 AND
WEDNESDAY 3/22.
&&
MCTThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 7:01 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 3 hr |
| Mar 22, 8:19 PM MST | Areal Flood Advisory | FGZ | Yavapai | 6 hr |
| Mar 22, 9:54 PM MST | Areal Flood Warning | FGZ | Coconino, Navajo | 47 hr |
Nearby
Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.